Alert archive / South Dakota / Frost Advisories in 2018

Frost Advisory 2, NWS Aberdeen, SD

September 25, 2018Corson County, South Dakota

NWS Aberdeen, SD issued this frost advisory at Sep 25, 2018, 8:55 PM MDT for Corson County, South Dakota. It took effect at Sep 26, 2018, 12:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 25, 2018, 8:55 PM MDT (02:55 UTC)
In effect from
Sep 26, 2018, 12:00 AM MDT
Expired
Sep 26, 2018, 6:00 AM MDT
In force
6 hr
Issued by
NWS Aberdeen, SD

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WWUS73 KABR 260255
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
955 PM CDT Tue Sep 25 2018

SDZ003-261100-
/O.NEW.KABR.FR.Y.0002.180926T0600Z-180926T1200Z/
Corson-
Including the city of McIntosh
855 PM MDT Tue Sep 25 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM MDT
WEDNESDAY...

The National Weather Service in Aberdeen has issued a Frost
Advisory, which is in effect from midnight tonight to 6 AM MDT
Wednesday.

* TEMPERATURES...As low as 34.

* TIMING...Frost is likely from late tonight until just after 
  sunrise on Wednesday. 

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected. Sensitive outdoor 
plants may be killed if left uncovered.

&&

$$
2 follow-up statements
578 
WWUS73 KABR 260406
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1106 PM CDT Tue Sep 25 2018

SDZ003-261200-
/O.CON.KABR.FR.Y.0002.180926T0600Z-180926T1200Z/
Corson-
Including the city of McIntosh
1006 PM MDT Tue Sep 25 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT WEDNESDAY...

* TEMPERATURES...As low as 34.

* TIMING...Frost is likely from late tonight until just after 
  sunrise on Wednesday.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is expected. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
584 
WWUS73 KABR 261154
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
654 AM CDT Wed Sep 26 2018

SDZ003-261300-
/O.EXP.KABR.FR.Y.0002.000000T0000Z-180926T1200Z/
Corson-
Including the city of McIntosh
554 AM MDT Wed Sep 26 2018

...FROST ADVISORY WILL EXPIRE AT 6 AM MDT EARLY THIS MORNING...

Temperatures will warm into the lower 40s within the next hour or
two.

$$

SD

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this frost advisory went out at Sep 25, 7:35 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 25, 7:35 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
835 PM CDT Tue Sep 25 2018

.UPDATE...
Issued at 833 PM CDT Tue Sep 25 2018

Forecast seems in okay shape for tonight. Winds are decreasing
somewhat with setting of the sun, but pressure rises continue.
Overnight lows look fine based on winds and upstream dewpoints. No
major changes at this time.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 338 PM CDT Tue Sep 25 2018

Forecast challenges include coverage/strength/timing of
afternoon/early evening convection, along with potential late night
patchy coverage frost formation.

Currently, an area of low pressure, as depicted in water vapor
imagery and low level pressure/thermal advection progs, is being
helped by daytime heating/mixing to produce scattered
shower/thunderstorm coverage over the CWA. Northwest winds in the
"warm sector" of this low pressure system are beginning to gust to
35 to 40 mph and a couple stations have briefly been at or close to
30 mph sustained winds. Will leave the wind advisory as is
(currently valid until 7 PM) across the Mo River valley region of
the CWA. Also, not really much in the way of a tornado threat today,
or any sort of severe weather, for that matter. However, the SPC
meso-analysis page reveals that the atmos is stacked from the bottom
up today (rather than the other way around...ie. strong deep layer
shear/instability). All the instability (0-3km) and available steep
lapse rates are hanging out at the bottom of model-progged soundings
this afternoon. This just supports the idea that the early stage of
convective development (updraft stage) could include very vigorous
initial updrafts/TCU. Given that it's a cold air aloft type of day,
and these initial updrafts could go up fairly quickly, and LCL's are
marginal at best (appx 4500 to 6000ft agl), and surface vorticity
seems to be lacking, thinking if anything should be seen extending
from these updrafts this afternoon, it would be little more than
smallish, finger-looking weak funnels perhaps on a couple cells
between now and appx 23Z.

Showers and thunderstorms will dissipate/vacate the far eastern
forecast zones by late evening, leaving the CWA dry overnight, with
clearing skies forecast/progged in the models. Once again, there
seems to be a low end chance for some (especially low-lying) areas
to see a little bit of frost formation before sunrise Wednesday. Low
temperatures are supposed to dip down into the mid to upper 30s over
much of the CWA. On Wednesday, surface high pressure will be south
of the CWA with lower pressure off to the north (a cold front slowly
approaching from Canada/North Dakota). This should yield a day of
mostly sunny skies on a westerly component mixing wind. Relative
humidity is forecast to dip into the 20 to 30 percent range
Wednesday afternoon while surface wind gusts could potentially reach
or exceed 25 mph. High temperatures Wednesday are forecast to reach
into the 60s and 70s. Certainly a fire weather concern that will
require further scrutiny by the next forecast shift.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 338 PM CDT Tue Sep 25 2018

Northwest flow aloft keeps the area cool and somewhat unsettled
through the remainder of the work-week. A shortwave trough enters
the Northern Plains by Wednesday evening, increasing cloud cover
which should prevent temperatures from falling below the mid 40s.
Some rain showers are possible by Thursday, mainly across portions
of central South Dakota. Cooler air then works in Thursday night,
and patchy frost isn't out of the question by Friday morning with
lows in the mid 30s across north central and northeastern South
Dakota and west central Minnesota. A broad area of high pressure
will keep the area largely dry and cool on Friday and Saturday,
which keeps winds light and maintains the potential for temperatures
in the 30s Friday night into Saturday morning (even mid to low 30s).
Next best chance for precipitation arrives early to mid next week as
southwest flow develops aloft.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 618 PM CDT Tue Sep 25 2018

VFR skies/vsbys are expected overnight, along with decreasing
winds and showers ending.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...Dorn
LONG TERM...Lueck
AVIATION...TDK
Hazardous weather outlook, Sep 25, 6:04 PM MDT, 2 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
704 PM CDT Tue Sep 25 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270015-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
704 PM CDT Tue Sep 25 2018 /604 PM MDT Tue Sep 25 2018/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in South Dakota, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.